Hail, Stafford
- When
- July 2, 6:38 PM CST
- Where
- Stafford County, 5.3 mi NNW of Seward
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.240, -98.840
Thunderstorm wind gusts were also estimated to be 50 to 55 mph that accompanied the hail.
Isolated thunderstorms developed along a weakening stationary front and a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated thunderstorms developed along a weakening stationary front and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 1:42 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 242 PM CDT SAT JUL 2 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES BUILDING HIGH PRESSURE ALOFT ACROSS THE SOUTH PLAINS AND DESERT SOUTHWEST WHILE A WEAK UPPER LEVEL SHORTWAVE TROUGH DRIFTS EAST ACROSS THE NORTHERN PLAINS. NEAR THE SURFACE, AN AREA OF LOW PRESSURE RESIDES ACROSS SOUTHEASTERN COLORADO INTO THE OKLAHOMA PANHANDLE WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING NORTHEAST ACROSS SOUTHWEST AND CENTRAL KANSAS. MODEST MOISTURE IS PRESENT WITH SURFACE DEWPOINTS IN THE 50S(F) ACROSS MUCH OF THE CWA. SHORT RANGE MODELS INDICATE HIGH PRESSURE ALOFT CONTINUING TO BUILD ACROSS THE FOUR CORNERS AND ROCKY MOUNTAIN REGIONS TONIGHT THROUGH THE EARLY PART OF NEXT WEEK RESULTING IN FAIRLY DRY CONDITIONS THROUGH MUCH OF THE PERIOD. HOWEVER, THE POSSIBILITY FOR ISOLATED THUNDERSTORMS DOES EXIST THIS EVENING AS THE NEAR STATIONARY FRONTAL BOUNDARY ACROSS SOUTHWEST KANSAS BEGINS TO LIFT BACK NORTH TONIGHT AS A WARM FRONT. ALTHOUGH THE FLOW ALOFT APPEARS TO BE WEAK WITH THE BULK OF UPPER LEVEL SUPPORT JUST OFF TO THE NORTH, PLENTY OF LOW LEVEL MOISTURE EXISTS COMBINED WITH ENOUGH MID TO UPPER LEVEL INSTABILITY TO SUPPORT THUNDERSTORM DEVELOPMENT THIS EVENING IN THE VICINITY OF THE FRONT AS CAPPING ERODES. WILL RETAIN LOW END CHANCE CATEGORY POPS DUE TO THE EXPECTED ISOLATED NATURE OF ANY STORM DEVELOPMENT. TEMPERATURES ARE EXPECTED TO REMAIN JUST ABOVE NORMAL THROUGHOUT THE PERIOD. FOR TONIGHT, SURFACE LOW PRESSURE AND ATTENDANT WARM FRONT WILL LIFT NORTH OUT OF SOUTHWEST AND SOUTH CENTRAL KANSAS INFLUENCING A SOUTHERLY LOW LEVEL FLOW TO WESTERN KANSAS. LOOK FOR LOWS TONIGHT TO BE A LITTLE WARMER THAN THE NIGHT PREVIOUS WITH VALUES PRIMARILY IN THE 70S(F). PERSISTENT SOUTHERLIES INTO SUNDAY WILL ENHANCE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES NEAR TO JUST ABOVE 30C ACROSS MUCH OF THE CWA. EXPECT HIGHS ON SUNDAY NEAR TO JUST ABOVE 100F ACROSS THE FORECAST AREA WITH A FEW UPPER 90S(F) STILL POSSIBLE. SIMILAR TEMPERATURES ARE EXPECTED MONDAY AS UPPER LEVEL RIDGING CONTINUES TO BUILD ACROSS THE ROCKIES. DAYS 3-7... AN UPPER LEVEL RIDGE AXIS WHICH WILL BE LOCATED NEAR THE ROCKIES THIS WEEKEND WILL BEGIN TO REDEVELOP/RETROGRADE FURTHER WEST BY MID WEEK. THIS WILL PLACE THE CENTRAL HIGH PLAINS IN MORE OF A NORTHWEST FLOW AS MULTIPLE UPPER LEVEL DISTURBANCES ROTATE AROUND THIS UPPER HIGH AND OUT INTO THE PLAINS. ONE OF THE STRONGER UPPER LEVEL WAVES WILL MOVE OUT INTO THE PLAINS ON TUESDAY ALLOWING A COLD FRONT TO MOVE ACROSS NEBRASKA TOWARDS KANSAS. TIMING OF THIS FRONT DIFFERS BETWEEN THE GFS AND ECMWF BUT BOTH MODELS DO AGREE THAT PRECIPITATION CHANCES WILL INCREASE WHEN THIS BOUNDARY FINALLY SAGS SOUTH INTO THE AREA. LATEST MODEL RUNS DIFFER MORE ON TIMING OF THIS FRONTAL PASSAGE THAN PREVIOUS RUNS SO CONFIDENCE IS LOW ON WHERE THINGS WILL SET UP AROUND MID WEEK. AS A RESULT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST ON TIMING OF THIS FRONT. ONCE THE FRONT ARRIVES IT WILL THEN STALL OUT IN/NEAR SOUTHWEST KANSAS THROUGH THE REMAINDER OF THE WORK WEEK. WITH A SURFACE BOUNDARY IN/NEAR THE AREA MID TO LATE WEEK ALONG WITH UPSLOPE FLOW, HIGHER MOISTURE NORTH OF THIS FRONT, AND SUBTLE WAVES ROTATING OUT OF THE ROCKIES INTO THE PLAINS THERE STILL APPEARS TO BE A CHANCE FOR EITHER A FEW LATE DAY STORMS OVER OVERNIGHT CONVECTION SPREADING INTO THE AREA FROM COLORADO. THE CURRENT GRIDS ALREADY HAS A MENTION OF PRECIPITATION CHANCES EACH EVENING FROM TUESDAY NIGHT THROUGH FRIDAY NIGHT...ESPECIALLY IN THE NORTH WHICH ACCOUNTS TO THIS POSSIBILITY. AS A RESULT WILL LEAVE THE PRECIPITATION FORECAST AS IS. TEMPERATURES MID TO LATE WEEK WILL ALSO BE TRICKY DEPENDING ON HOW FAR SOUTH THIS FRONT WILL MOVE BEFORE STALLING OUT. AT THIS TIME BASED ON THE 850MB TEMPERATURES FORECAST BEHIND THIS FRONT A COOL DOWN (MORE SEASON TEMPERATURES) STILL LOOKS LIKELY BY THURSDAY. IF THE FRONT IS QUICKER LIKE THE ECMWF SUGGESTS THIS WILL OCCUR SOONER SO HAVE DECIDED TO TRIM HIGHS BACK A FEW DEGREES ON WEDNESDAY JUST IN CASE THE ECMWF VERIFIES. OTHERWISE DECIDED TO LEAVE TEMPERATURES AS IS FOR NOW. && .AVIATION... ON GOING CONVECTION NEAR THE NEBRASKA BORDER EARLIER THIS MORNING APPEARS TO HAVE KEPT THE SURFACE NEARLY STATIONARY ACROSS PORTIONS OF SOUTHWEST KANSAS. THE 12Z NAM AND 14Z HRRR NOW APPEARS TO BE SLIGHTLY FURTHER SOUTH WITH THE FRONT THROUGH EARLY THIS EVENING WHEN COMPARED TO THE 12Z GFS AND 06Z NAM. AT THIS TIME GIVEN THE LATEST SURFACE MAP AND 3 HOUR PRESSURE TENDENCY HAVE DECIDED TO FOLLOW THE NAM/HRRR SOLUTION ON THE MOVEMENT OF THIS SURFACE BOUNDARY LATE TODAY AND EARLY TONIGHT. BASED ON THIS SOLUTION THE LIGHT WINDS AS OF 16Z WILL BECOME SOUTHEAST DURING THE AFTERNOON AT GCK AND DDC WHILE NE/E WINDS WILL CONTINUE AT HYS UNTIL AFTER 03Z. ALSO GIVEN THE TIMING OF A WEAK UPPER LEVEL WAVE CROSSING INTO NORTHWEST KANSAS EARLY THIS EVENING THE HAYS AREA WILL HAVE A CHANCE FOR A FEW SCATTERED THUNDERSTORMS LATER THIS EVENING. ALSO BASED ON THE LOCATION OF THE SURFACE BOUNDARY AND LATE DAY INSTABILITY FEW LATE DAY STORMS WILL ALSO BE POSSIBLE NEAR DODGE CITY. AS A RESULT WILL INSERT VCTS BETWEEN 18Z-21Z FOR DDC AND THEN AFTER 23Z AT HAYS. MENTION OF THUNDER WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE NIGHT IN THE NORTH GIVEN THE TIMING OF THE WEAK UPPER LEVEL WAVE CROSSING INTO WESTERN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 102 73 102 / 20 10 10 0 GCK 70 100 72 100 / 30 10 10 0 EHA 70 100 73 100 / 20 10 10 0 LBL 70 102 73 102 / 20 10 10 0 HYS 70 100 73 100 / 30 10 10 0 P28 73 103 75 103 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 321 AM CDT SAT JUL 2 2011 KSZ030-031-043>046-061>066-074>081-084>090-030830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 321 AM CDT SAT JUL 2 2011 /221 AM MDT SAT JUL 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY FORM ALONG A FRONTAL BOUNDARY POSITIONED ACROSS NORTHERN KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 12 NNE COOLIDGE 38.20N 101.92W
07/02/2011 E0.50 INCH HAMILTON KS PUBLIC
&&
GERARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SAT JUL 2 2011
KSZ066-030100-
STAFFORD-
718 PM CDT SAT JUL 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3814 9860 3813 9885 3826 9891 3827 9860
3826 9860
TIME...MOT...LOC 0019Z 262DEG 6KT 3819 9879
GERARDThe Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were also estimated to be 50 to 55 mph that accompanied the hail.
The hail covered the ground.
Five power poles were blown down just west of Loretta.
Winds were estimated to be 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338534, 338535, 338536, 338537, 338538.